Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 151, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2006, 12:44 PM EDT for Hamilton County, Indiana. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2006, 12:44 PM EDT (16:44 UTC)
- Expired
- May 18, 2006, 1:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Hamilton County, IN
The radar
The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 12:45 PM EDT | HAIL 0.75 | Carmel, IN | 116TH AND HAZELDELL |
| May 18, 12:50 PM EDT | HAIL 1 | 2 E Carmel, IN | 111TH AND ALLISONVILLE |
| May 18, 12:55 PM EDT | HAIL 1 | Noblesville, IN | |
| May 18, 1:10 PM EDT | TSTM WND GST 34 | Noblesville, IN | 30 FOOT TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 181644
SVRIND
INC057-181715-
/O.NEW.KIND.SV.W.0151.060518T1644Z-060518T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1244 PM EDT THU MAY 18 2006
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HAMILTON COUNTY IN CENTRAL INDIANA
* UNTIL 115 PM EDT
* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR NOBLESVILLE...OR
ABOUT 20 MILES WEST OF ANDERSON...AND MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN HAMILTON COUNTY AROUND 100 PM EDT
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4019 8602 4001 8615 3996 8614 3997 8588
4019 8589
$$
JK2 follow-up statements
000
WWUS53 KIND 181700
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EDT THU MAY 18 2006
INC057-181715-
/O.CON.KIND.SV.W.0151.000000T0000Z-060518T1715Z/
HAMILTON-
1259 PM EDT THU MAY 18 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR EASTERN HAMILTON COUNTY...
AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR NOBLESVILLE...OR ABOUT 13 MILES
WEST OF ANDERSON...MOVING SOUTHEAST AT 30 MPH.
AT 1255 PM EDT...TRAINED SPOTTERS REPORTED ONE INCH HAIL AT CARMEL
AND NEAR NOBLESVILLE.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN HAMILTON COUNTY AROUND 110 PM EDT
LAT...LON 4019 8602 4001 8615 3996 8614 3997 8588
4019 8589
$$
CO000
WWUS53 KIND 181713
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 PM EDT THU MAY 18 2006
INC057-181722-
/O.EXP.KIND.SV.W.0151.000000T0000Z-060518T1715Z/
HAMILTON-
112 PM EDT THU MAY 18 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMILTON COUNTY
EXPIRES AT 115 PM EDT...
THE SEVERE THUNDERSTORM IS MOVING SOUTHEAST OUT OF HAMILTON COUNTY.
AS A RESULT, THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE AT 115 PM EDT.
LAT...LON 4019 8602 4001 8615 3996 8614 3997 8588
4019 8589
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:30 AM EDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 18, 7:30 AM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 730 AM EDT THU MAY 18 2006 .AVIATION DISCUSSION...FOR 12Z-12Z TAFS FOG AT KLAF IS QUITE SHALLOW AND SHOULD CLEAR OUT QUICKLY NEXT FEW HOURS ONCE DAYTIME HEATING GETS STARTED. RADAR AND SATELLITE SHOWS OVER NORTHERN INDIANA AND NORTHERN ILLINOIS. ALSO SCATTERED SHOWERS WERE OCCURRING FROM NORTHERN INDIANA INTO WISCONSIN. SHOWERS SHOULD INCREASE WITH DAYTIME HEATING AND THERE MAY ALSO BE A FEW THUNDERSTORMS THIS AFTERNOON. FOR NOW WILL GO VCSH MAINLY AT KLAF AND KIND SITES. MODELS SHOWS AN UPPER LOW CURRENTLY OVER NORTHERN LOWER MICHIGAN WILL MOVE TO LAKE ERIE BY 00Z AND TO WESTERN NEW YORK BY 12Z FRIDAY. CLOUDS WILL CLEAR TONIGHT AS RIDGE OF HIGH PRESSURE TO OUR WEST BUILDS OUR WAY. WILL MENTION SOME FOG AGAIN LATE TONIGHT AT KLAF AS SKIES WILL BE MOSTLY CLEAR AND WINDS LIGHT. AT KLAF AND KBMG SOME MID AND HIGH CLOUDS MAY MOVE IN LATE TONIGHT AS A WARM MOVES INTO THE MID MISSISSIPPI VALLEY BY FRIDAY. && .PREVIOUS DISCUSSION...FORECAST FOCUS ON CHANCES OF PRECIP TODAY AND SUNDAY. EARLY MORNING SURFACE MAP IS SHOWING A COLD FRONT IS JUST CLEARING THE FAR SOUTHERN EXTENT OF THE FORECAST AREA. IT IS ANCHORED TO A SURFACE LOW PRESSURE NEAR GEORGIAN BAY. ALOFT...THE MID LEVEL FLOW PATTERN WAS STILL IN THE CONFIGURATION OF A RIDGE IN THE WEST AND TROUGH IN THE EAST. A NEW SHORTWAVE TROUGH WAS DESCENDING OVER THE WESTERN GREAT LAKES AND INTO THE MIDWEST. A VORT MAX WAS ON THE WESTERN EDGE OF THIS SHORTWAVE OVER NORTHERN WISCONSIN AND WAS CLEARLY PRONOUNCED ON WATER VAPOR IMAGERY. THE FORECAST FOR THE FIRST THREE DAYS WILL FOLLOW THE SHORTWAVE TROUGH ENTERING THE MIDWEST AND ITS CLOSING OFF OVER SOUTHEAST MICHIGAN TODAY...AND THEN ITS EASTWARD WANDERING TONIGHT AND FRIDAY. BY THE WEEKEND...A LONG WAVE TROUGH WILL BEGIN TO DEVELOP JUST OFF THE PACIFIC COAST. THIS SHOULD HELP TO FORCE THE CURRENT HEAT RIDGE OVER THE ROCKIES EASTWARD AND ERODE THE EASTERN TROUGH. THIS SHOULD FINALLY END THE BLOCKING PATTERN THAT HAS PLAGUED THE AREA FOR A WHILE NOW. THE MODELS INITIALIZED WELL ON ALL MAJOR FEATURES. THEY HANDLE THE EVOLUTION OF THESE FEATURES PRETTY SIMILARLY TO ONE ANOTHER. THE GFS WAS A BIT SLOWER IN ITS BREAKING DOWN OF THE EASTERN TROUGH...BUT GIVEN HOW STRONG THE UPSTREAM RIDGE IS AND IN TURN THE DEEPENING PACIFIC TROUGH...THINK THAT A QUICKER SOLUTION MAY BE IN ORDER. THE MOS NUMBERS WERE PRETTY SIMILAR TO ONE ANOTHER...AND USED A BLEND WITH DETAILS AS NOTED BELOW. FOR TODAY...THE MAIN PLAYER WILL BE THE SHORTWAVE TROUGH RAPIDLY DESCENDING SOUTHWARD THROUGH THE GREAT LAKES. IT IS EXPECTED TO CUTOFF OVER SOUTHERN MICHIGAN THIS MORNING. A VORT MAX ON ITS WESTERN EDGE WILL HELP TO CUT IT OFF AND LIKELY TO HELP FORCE SOME SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY LATE MORNING TODAY. THERE WILL BE A FAIRLY SIGNIFICANT COLD POOL WITH THE SYSTEM...WITH H85 TEMPS DOWN TO NEAR +2C IN EXTREME EASTERN INDIANA. THIS WILL CREATE FAIR AMOUNT OF INSTABILITY WITH SOUNDINGS SHOWING A DECENT AMOUNT OF CAPE. LI VALUES WILL BE STRONGLY NEGATIVE FROM 18Z ONWARD TODAY. SO SHOWERS AND THUNDERSTORMS SEEM A GOOD BET. PERHAPS SOME SMALL HAIL WITH FREEZING LEVEL BELOW 6000 FEET AND H7-H5 LAPSE RATED IN EXCESS OF 7 C/KM THIS AFTERNOON AS WELL. THERE IS A SEE TEXT ON SWODY ONE FOR MENTION OF HAIL. WILL MENTION MARGINALLY SEVERE HAIL IN HWO FOR FAR EASTERN INDIANA. HIGHS TODAY WILL BE BELOW NORMAL AGAIN...AND H85 TEMPS BETWEEN +3 AND +5 TODAY WILL YIELD GENERALLY MIDDLE 60S FOR HIGHS. TONIGHT...SHOWER AND STORMS SHOULD QUICKLY DIMINISH WITH SUNSET AND LOSS OF HEATING. SHUT POPS OFF AFTER 03Z TO SHOW THIS. OVERNIGHT SHOULD BRING SOME CLEARING AND ENOUGH TO LET TEMPS INTO THE MIDDLE 40S...CONSISTENT WITH BLENDED MOS. FRIDAY...A RATHER TRANQUIL DAY IS EXPECTED. WE REMAIN UNDER A NORTHWEST FLOW ALOFT...AND PARTLY CLOUD SKIES LOOK LIKELY ALONG WITH H85 TEMPS REMAINING AROUND +5 TO +7 SO ANOTHER BELOW NORMAL DAY AS THOSE VALUES WOULD PRODUCE HIGHS IN THE MID TO UPPER 60S. OVERNIGHT FRIDAY...SURFACE HIGH PRESSURE SHOULD BUILD IN AND CLEAR SKIES OUT. LOWS IN THE MIDDLE TO UPPER 40S AS THERE SHOULD BE A SLIGHT INCREASE IN SURFACE DEW POINTS. SATURDAY...THE EASTERN TROUGH STARTS TO BEAR AN ASSAULT FROM THE WESTERN RIDGE AS IT MOVES EAST. THERE APPEARS TO BE A PLAINS CYCLOGENESIS THAT WILL FORCE A WARM FRONT NORTHWARD. IT WILL BE SOMEWHAT DIFFUSE IN THE MIDWEST AS THE LOW IS STILL WELL WEST...SO HIGHS SHOULD MAKE THE MIDDLE 70S WITH H85 TEMPS ABOVE +10C. OVERNIGHT SATURDAY...WARM FRONT WILL STRENGTHEN AS LOW PRESSURE DEEPENS IN KANSAS. EXPECTING A CLUSTER OF ELEVATED THUNDERSTORMS NORTHEAST OF THE WARM FRONT WITH 50 KT LOW LEVEL JET OVERNIGHT. SWODY3 HIGHLIGHTS SLIGHT RISK AND IT LOOKS REASONABLE NOW. WILL MENTION IN HWO. EXTENDED...LIKELY ISSUES WITH THE WARM FRONT AS THE WESTERN RIDGE ATTEMPTS TO MOVE EAST. GFS A BIT SLOWER THAN ECMWF BREAKING IT DOWN...AND HIGHS SHOULD CLIMB ABOVE NORMAL BY MIDWEEK. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...JOHNSON AVIATION...JEH
Hazardous weather outlook, May 18, 11:28 AM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1128 AM EDT THU MAY 18 2006 INZ021-028>031-035>049-051>057-060>065-067>072-190930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1028 AM CDT THU MAY 18 2006 /1128 AM EDT THU MAY 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS AFTERNOON AND THEN DIMINISH AFTER SUNSET. MANY THUNDERSTORMS WILL PRODUCE SMALL HAIL. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WARM FRONT IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT AND MOVE NORTH TOWARDS CENTRAL INDIANA BY EARLY SUNDAY MORNING. THUNDERSTORMS WILL DEVELOP IN THE VERY EARLY MORNING HOURS OF SUNDAY. AT THIS TIME...CONDITIONS DO APPEAR FAVORABLE FOR SOME OF THESE STORMS TO BECOME STRONG. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY SUNDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING. AT THIS TIME...IT DOES NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS SUNDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, May 18, 12:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM HAIL 1 E MIDDLETOWN 40.06N 85.52W
05/18/2006 E1.25 INCH HENRY IN TRAINED SPOTTER
800E AND 400S
&&
SMITHLocal storm report, May 18, 12:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 3 S FRANKFORT 40.24N 86.51W
05/18/2006 E0.75 INCH CLINTON IN TRAINED SPOTTER
MEASURED 50MPH GUST...POWERLINES AND TREE LIMBS DOWN
&&
SMITHLocal storm report, May 18, 12:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 1 NE LAWRENCE 39.88N 85.97W
05/18/2006 E0.75 INCH MARION IN TRAINED SPOTTER
5600E AND SR 67
&&
SMITHLocal storm report, May 18, 12:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM TSTM WND GST 4 SW FRANKFORT 40.24N 86.56W
05/18/2006 E60 MPH CLINTON IN TRAINED SPOTTER
&&
SMITHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 16 min |
| May 18, 11:46 AM EDT | Severe Thunderstorm Warning | IND | Hancock | 29 min |
| May 18, 12:08 PM EDT | Severe Thunderstorm Warning | IND | Rush | 52 min |
| May 18, 12:22 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton | 38 min |
| May 18, 12:26 PM EDT | Severe Thunderstorm Warning | IND | Boone, Montgomery | 29 min |
| May 18, 12:41 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Montgomery, Putnam | 49 min |
| May 18, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison | 37 min |
| May 18, 1:16 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan | 44 min |
| May 18, 2:07 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 23 min |
| May 18, 2:23 PM EDT | Flash Flood Warning | IND | Decatur | 2 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.